Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Houston/Galveston, TX

June 23, 2004Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 23, 2004, 3:40 AM CDT for Brazoria County, Galveston County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2004, 3:40 AM CDT (08:40 UTC)
Expired
Jun 23, 2004, 4:30 AM CDT
In force
50 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 27 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:10 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 9:10 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 PM CDT TUE JUN 22 2004

.DISCUSSION..
UPPER LEVEL TROUGH WILL PERSIST OVER REGION AT LEAST FOR THE NEXT
FEW DAYS. 850 MB ANALYZED DATA INDICATE MOISTURE RIDGE OVER TEXAS
COASTAL PLAINS WITH DEWPOINTS IN THE MID TEENS (C). SURFACE FRONTAL
BOUNDARY JUST NORTH OF CWFA WHILE MESO-HIGH HANGING OVER SW ZONES.
CONFLUENT FLOW EVIDENT ACROSS COASTAL ZONES DUE TO SOUTHEAST FLOW
ACROSS COASTAL REGION AND MESO-HIGH JUST NORTH. CONVECTION HAS BEEN
FIRING THIS EVENING UP NEAR AND ALONG THIS CONFLUENT ZONE.
MEANWHILE...SOUNDINGS CONTINUE TO INDICATE HIGH PWATS NEAR 2 INCHES
OVER CWFA. MESO-HIGH EXPECTED TO WEAKEN LATER TONIGHT SETTING THE
STAGE FOR A MORE UNSTABLE AIR MASS OVER REGION. CURRENT FORECAST
PACKAGE ON TRACK. NO CHANGES TO ZFPHGX AND CWFHGX. FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS TONIGHT THROUGH 6 PM
WEDNESDAY.

37/42/31
&&

.PREVIOUS DISCUSSION...
THE FLOOD POTENTIAL WILL BE THE MAIN FORECAST CHALLENGE FOR SE TX
TONIGHT INTO WEDNESDAY.  MODELS ARE FAIRLY CLOSE DURING THIS PERIOD
AND FORECAST PW/S OF 1.8 TO 2.3 INCHES...A SURFACE BOUNDARY ALONG THE
FAR NORTHERN COUNTIES...A SERIES OF SHORTWAVE TROUGHS AT 500 MB...AND
DIFFLUENT FLOW AT 200 AND 300 MB.  A WATER VAPOR LOOP OVER THE LAST
TWO DAYS SHOWS TROPICAL MOISTURE CONVERGING OVER TEXAS SINCE LAST
EVENING.  ANOTHER AREA OF MOISTURE LOOKS TO BE POOLING ALONG THE
SOUTHERN MEXICAN COAST AND MAY AGAIN PUSH NORTHWARD.  A CRUDE
EXTRAPOLATION OF THIS FEATURE AND MODEL TIMING OF THE BEST VORTICITY
ADVECTION WITH THE HIGHEST PW/S INDICATE THAT THE HEAVIEST RAINFALL
POTENTIAL WILL BE MAINLY OVERNIGHT TONIGHT INTO WEDNESDAY EVENING.
THERE SHOULD BE A BRIEF BREAK AFTER THE INITIAL LINE MOVES THROUGH
THIS AFTERNOON...YET SATELLITE AND RADAR SHOW REDEVELOPMENT SOUTHWEST
OF SAN ANTONIO.  THUS...EXPECT THE COASTAL AREAS TO HAVE RAIN LATE
THIS AFTERNOON AND REDEVELOPMENT AREA WIDE THIS EVENING.

BEYOND WEDNESDAY...THE MODEL SOLUTIONS DIVERGE.  THE ETA BEGINS TO DRY
THINGS OUT.  HOWEVER...THE GFS DEVELOPS A SURFACE LOW AND BRINGS A
SLUG OF MOISTURE OVER THE AREA AGAIN THURSDAY (PW/S OVER 2 INCHES).
BECAUSE OF THE UNCERTAINTY...WILL KEEP THE REMAINDER OF THE CURRENT
FORECAST IN PLACE BEGINNING THURSDAY.

WILL EXTEND THE FLOOD WATCH TO INCLUDE THE COASTAL COUNTIES IN AREA
AND THROUGH WEDNESDAY IN TIME.  WILL ALSO KEEP THE CAUTION IN PLACE
FOR THE GULF MARINE AREAS.

PL-40
41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX TXZ163-164-176>179-195>200-210>214-226-227-235>238.
SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.

&&

.POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 85 74 90 74 / 70 70 40 50 30
HOUSTON(IAH)          73 87 74 89 74 / 70 70 40 60 40
GALVESTON (GLS)       79 87 78 87 79 / 70 70 40 60 40

&&
Hazardous weather outlook, Jun 22, 7:00 AM CDT, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT TUE JUN 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT TUE JUN 22 2004

...HEAVY RAINFALL EVENT EXPECTED ACROSS SOUTHEAST TEXAS TODAY
THROUGH WEDNESDAY...
...FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE COASTAL COUNTIES OF
SOUTHEAST TEXAS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND
COUNTIES.

RAINFALL AMOUNTS THROUGH TONIGHT WILL AVERAGE 1 TO 2 INCHES...WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THIS HEAVY RAINFALL COULD
LEAD TO PONDING OF WATER ON ROADWAYS OR MORE SIGNIFICANT FLOODING
PROBLEMS.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING TODAY AND
TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.

A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WHICH COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS. HOWEVER...THE OVERALL RISK
OF SEVERE WEATHER IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY AND WEDNESDAY NIGHT...A STATIONARY FRONT JUST NORTH OF THE
AREA AND DEEP MOISTURE IN PLACE WILL COMBINE TO PRODUCE MORE SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS
OF 1 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL BE
POSSIBLE.

THURSDAY...AN UPPER LEVEL DISTURBANCE MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AND HEAVY RAINFALL TO SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:40 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 23, 1:12 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda3 hr
Jun 23, 3:55 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 4:29 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda2 hr
Jun 23, 6:39 AM CDTFlash Flood WarningHGXBrazoria, Matagorda2 hr
Jun 23, 9:10 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 10:43 AM CDTSpecial Marine WarningHGX107 min
Jun 23, 2:19 PM CDTTornado WarningHGXWharton41 min
Jun 23, 4:20 PM CDTFlash Flood WarningHGXWharton115 min
Jun 23, 4:55 PM CDTTornado WarningHGXWharton50 min
Jun 23, 5:10 PM CDTTornado WarningHGXBrazoria, Fort Bend50 min
Jun 23, 6:09 PM CDTFlash Flood WarningHGXJackson, Wharton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.